Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 117, NWS Wichita, KS

May 27, 2001Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2001, 1:16 PM CDT for Cowley County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2001, 1:16 PM CDT (18:16 UTC)
Expired
May 27, 2001, 2:15 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cowley County, KS

The radar

The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:00 PM CDTHail 0.88Cambridge, KSHail covered the ground.
May 27, 2:07 PM CDTHail 1Cambridge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 271816
SVRICT
KSC035-271915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 215 PM CDT.

* AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ATLANTA...OR ABOUT 22
  MILES SOUTH OF EL DORADO...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 215 PM CDT...
  ATLANTA...
  BURDEN...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 215 PM CDT.

LAT...LON 3746 9658 3747 9696 3718 9675 3726 9652

/FINCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:58 AM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, May 27, 2:58 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT SUN MAY 27 2001

PRECIPITATION CHANCES THROUGH THE FORECAST PERIOD WERE THE MAIN
FOCUS FOR THIS PACKAGE. MODELS INDICATE SHEARED SHORTWAVE PUSHES
INTO WESTERN KANSAS TODAY...WHILE WEAK SOUTH/SOUTHEAST FLOW AT THE
SURFACE STARTS TO BRING BACK NEAR 60 DEWPOINTS INTO SOUTHERN KS
WHICH HELPS CREATE CAPES CLOSE TO 2000 J/KG TODAY AS SHOWN BY
MESOETA FORECAST SOUNDINGS. STILL...WITH A LACK OF A FOCUSING
MECHANISM WILL KEEP FORECAST DRY TODAY THINKING BEST LOW LEVEL
CONVERGENCE/MOISTURE ADVECTION IS FOCUSED WELL TO OUR WEST.
AS FOR TEMPS...WE LOSE DOWNSLOPE FLOW WE HAD SATURDAY AND EXPECT
MORE IN THE WAY OF CLOUDS. SO ALTHOUGH 1000-850MB THICKNESSES
INCREASE TODAY...HIGHS SHOULD BE NEAR SATURDAY/S VALUES.

MODELS AGREE BEST 850/700 MB WAA AND THETA-E ADVECTION IN WESTERN KS
SHIFTS SOUTH INTO OK TONIGHT...SO FELL MCS WILL STAY TO OUR WEST AND
SOUTH TONIGHT. HOWEVER...WEAK MID LEVEL WAVE MOVES FROM WEST TO EAST
THROUGH THE AREA TONIGHT...SO WILL RETAIN CHANCE POPS ACROSS THE
FORECAST AREA. WILL INCREASE LOW TEMPS TONIGHT AS SOUTH/SOUTHEAST
SHOULD KEEP DEWPOINTS WELL INTO THE 50S/LOWER 60S.

MAIN SFC FRONT FORECAST TO REMAIN NEAR THE RED RIVER ON MEMORIAL
DAY...AND WEAK MID LEVEL RIDGE BUILDS INTO THE AREA. SO
AGAIN...FOCUSING MECHANISM LACKING FOR PCPN CHANCES...BUT WITH THE
POTENTIAL FOR UNRESOLVED SHORTWAVE TO MIGRATE THROUGH MID LEVEL FLOW
A SMALL CHANCE FOR PCPN EXISTS...AND WILL LOWER POPS TO SLIGHT
CHANCE ACROSS THE BOARD MONDAY. TEMPS LOOK ON TARGET.

ETA SHOWS ANOTHER MID LEVEL SHORT WAVE RIDING THROUGH KS IN
WESTERLY MID LEVEL FLOW. THIS FEATURE COMBINED WITH INCREASING 700MB
WAA/ISENTROPIC LIFT (MAINLY IN THE SOUTHERN ZONES) MAY BE ENOUGH TO
GENERATE PCPN MONDAY NIGHT. AGAIN...FEEL BETTER CHANCES FOR PCPN
WILL BE SOUTH OF THE AREA WHERE NOSE OF THE LOW LEVEL JET/WAA IS
FORECAST TO BE.

WILL MAKE SOME MINOR CHANGES TO THE EXTENDED FORECAST BASED ON
LATEST ECMWF/AVN FORECAST.  WHILE THERE ARE DIFFERENCE ON THE
TIMING...AVN AND ECMWF SHOW NICE SOUTHERN STREAM SHORTWAVE TO
AFFECT OUR AREA LATE TUESDAY/WEDNESDAY. MEANWHILE...STRONG NORTHERN
STREAM WAVE LOOKS TO SWEEP A FRONT THROUGH AND BRING COOLER TEMPS
THURSDAY/FRIDAY SO WILL BRING DOWN HIGH TEMPS FOR THESE DAYS.

FCSTID = 12/HYSELL
ICT   82  61  81  62 /  10  40  20  30
HUT   82  60  81  61 /  10  40  20  30
EWK   82  61  81  62 /  10  40  20  30
EQA   82  61  81  62 /  10  40  20  30
WLD   82  61  81  62 /  10  40  20  30
RSL   81  60  80  62 /  10  40  20  30
GBD   81  60  80  62 /  10  40  20  30
SLN   82  61  80  62 /  10  40  20  30
MPR   82  61  80  62 /  10  40  20  30
CFV   82  60  80  62 /   0  30  20  30
CNU   82  60  80  62 /   0  30  20  30
K88   82  60  80  62 /   0  30  20  30

.ICT...NONE.

In the hours before

Special weather statement, May 27, 12:04 PM CDT, 1 hour 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CDT SUN MAY 27 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
A WEAK WARM FRONT LIFTING ACROSS KANSAS WAS PROVIDE THE INITIAL
FOCUS FOR CONVECTION THROUGH THE AFTERNOON.  THIS BOUNDARY COMBINED
WITH AN UPPER LEVEL DISTURBANCE MOVING INTO THE WESTERN KANSAS MAY
ENHANCE THE CONVECTION.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON
OVER CENTRAL AND SOUTH CENTRAL KANSAS.  THE THUNDERSTORMS COULD
SPREAD INTO SOUTHEAST KANSAS LATER THIS EVENING.

THE MAIN AREA FOR SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED OVER
WESTERN KANSAS THIS AFTERNOON...SPREADING INTO CENTRAL AND SOUTH
CENTRAL KANSAS BY LATER AFTERNOON/EARLY EVENING.  THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

/BAKER
Local storm report, May 27, 1:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
104 PM CDT SUN MAY 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    1 W AUGUSTA               KS   .75 INCH HAIL
05/27/01   BUTLER                         REPORTED BY EOC

1253 PM    AUGUSTA                   KS   1.00 INCH HAIL
05/27/01   BUTLER                         REPORTED BY AUGUSTA PD.

GN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:45 PM CDTSevere Thunderstorm WarningICTButler60 min
May 27, 1:10 PM CDTSevere Thunderstorm WarningICTKingman60 min
May 27, 2:10 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley50 min
May 27, 2:16 PM CDTTornado WarningICTSumner44 min
May 27, 2:35 PM CDTSevere Thunderstorm WarningICTHarvey55 min
May 27, 2:54 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
May 27, 3:00 PM CDTSevere Thunderstorm WarningICTSumner45 min
May 27, 4:05 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick55 min
May 27, 5:05 PM CDTSevere Thunderstorm WarningICTReno55 min
May 27, 5:16 PM CDTSevere Thunderstorm WarningICTCowley59 min
May 27, 5:39 PM CDTSevere Thunderstorm WarningICTSumner51 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick63 min
May 27, 6:10 PM CDTSevere Thunderstorm WarningICTCowley65 min
May 27, 6:21 PM CDTTornado WarningICTKingman54 min
May 27, 6:47 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.